Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 3, NWS Goodland, KS

April 16, 2019Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 16, 2019, 9:20 PM MDT for Yuma County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2019, 9:20 PM MDT (03:20 UTC)
Expired
Apr 16, 2019, 9:45 PM MDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

263 
WUUS53 KGLD 170320
SVRGLD
COC125-170345-
/O.NEW.KGLD.SV.W.0003.190417T0320Z-190417T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
920 PM MDT TUE APR 16 2019

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Yuma County in northeastern Colorado...

* Until 945 PM MDT.

* At 919 PM MDT, a severe thunderstorm was located 8 miles southeast
  of Lone Star, or 11 miles north of Yuma, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clarkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 10249 4020 10248 4019 10277 4035 10279
      4035 10278 4044 10278
TIME...MOT...LOC 0319Z 268DEG 8KT 4029 10270 

HAIL...1.00IN
WIND...60MPH
 
$$

JRP/JTL
1 follow-up statement
783 
WWUS53 KGLD 170335
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
935 PM MDT TUE APR 16 2019

COC125-170345-
/O.CON.KGLD.SV.W.0003.000000T0000Z-190417T0345Z/
Yuma CO-
935 PM MDT TUE APR 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR NORTHWESTERN YUMA COUNTY...

At 934 PM MDT, a severe thunderstorm was located 9 miles east of Lone
Star, or 14 miles north of Yuma, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clarkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4027 10248 4028 10278 4033 10276 4043 10275
      4044 10249
TIME...MOT...LOC 0334Z 229DEG 8KT 4032 10267 

HAIL...1.00IN
WIND...60MPH
 
$$

JRP/JTL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:06 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 16, 6:06 PM MDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
606 PM MDT Tue Apr 16 2019

.UPDATE...
Issued at 530 PM MDT Tue Apr 16 2019

Increased rainfall chances for the northwest and northern part of
the forecast area for tonight as an upper level short wave trough
moves through. All near term models are showing a group or two of
thunderstorms initiating over East Central Colorado and moving
northeast this evening. RAP has been trending the area of elevated
CAPE/lift to the southern group of storms.  Current radar is
beginning to show storms already.

As these thunderstorms move northeast into the forecast area ahead
of the upper level short wave trough, the low level jet also
moves up from the south bringing moisture advection with it and
higher shear/helicity. DCAPE is quite low north of the stalled
weak frontal boundary along the southeast border of the forecast
area, so severe wind gusts are not much of a concern. However, the
enhanced helicity/low level shear, presence of a weak boundary
near the western border of Kit Carson/Yuma counties, and potential
absence of an inversion raise the concern for tornadic potential.

Model soundings show the inversion being erased by mid evening.
This could be in response to the storm activity moving through.
A tornado has occurred due to the wet-bulb effect removing the
inversion after midnight, but this was behind a line of training
thunderstorms. Not sure if this will be one of those events since
the storm activity will not be as long lasting as the event
referenced, and this evening will likely be a cluster of storms,
not distinct supercells following each other.

Main threats will be large hail up to ping pong balls. Confidence
of this occurring is on the low side, however the environmental
support of this is not out of the question given the large hail
parameter values and the amount of effective shear to work with.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 217 PM MDT Tue Apr 16 2019

As of 300 PM CDT, 2 PM MDT, skies across the Tri-State Region are
partly cloudy to mostly clear, depending on your location and the
position of the cirrus. Temperatures have climbed into the upper 60s
to low 70s for many locations where clouds have cleared. Winds are
southeast at 5 to 15 mph with some gusts up to 20 mph observed
earlier. At the surface, a low pressure continues to deepen in far
southeast Colorado. Aloft, a short wave trough is moving across
northern New Mexico into southern Colorado.

For the rest of today into this evening, am anticipating some
thunderstorms to develop over Colorado, spreading into the forecast
area. Overall, the environment isn't terribly favorable for storms.
For example, there is a decent cap over portions of the area, mainly
south of the interstate.  However, there is also a stalled frontal
boundary in the same area which provides a localized boost in
moisture and therefore instability. Further north, the forcing is
stronger but the atmosphere isn't as moist, thus limiting
instability. Based on the latest forecast guidance, there should be
a couple areas of thunderstorms. The first area will form on the
Palmer divide, spreading northeast across NE Colorado and extreme
southwest Nebraska. The second area looks to form in east central
Colorado. This area will struggle with initial development due to a
poor environment. However, as these storms approach the stalled
front and better instability, we should see an uptick in coverage
and intensity, most likely around Logan and Gove Counties in NW
Kansas. As the storms spread northeast, they may be come strong with
gusty winds and small hail as the primary threats. This is not an
event that is one to worry about too much but it does pose the risk
of a strong storm or two.

For tonight, the low pressure moves northeast, exiting the region
after midnight. North winds return behind the low and precipitation
will diminish. Depending on where the stalled is, there may be some
low stratus.

During the early morning hours Wednesday, a cold front will move
through. Behind the front, expect cooler weather and gusty northwest
winds. Winds should gradually climb through the day with peak winds
observed by mid-afternoon. No precipitation should be expected as all
the instability will be south of the area. In addition, subsidence
will spread in behind the departing low pressure. Am unsure on dust
potential as wind speeds aren't terribly high but it is always
something to keep in mind, especially with it being somewhat drier
lately.

.LONG TERM...(Thursday through Tuesday)
Issued at 151 PM MDT Tue Apr 16 2019

An upper trough pushes east of the region on Thursday, placing the
region under northwest flow aloft as a ridge builds across the
western half of the country. Dry conditions are anticipated along
with gusty north to northwest winds on the backside of the low
associated with this passing system. Gusts of 40 to 50 mph will be
possible in the afternoon before declining in the evening.

Following this disturbance, ridging progresses east, leading to
warm and dry weather Friday and Saturday. A trough and cold front
move into the High Plains Saturday night, breaking down the ridge
and generating chances for light rain showers Saturday night
through Sunday. Some spotty chances linger into Monday and Tuesday
as a series of shortwaves pass through the westerly flow.

Temperatures fluctuate throughout the long term period, starting
with a warming trend Thursday (low 60s), Friday (70s), and Saturday
(near 80 degrees). A cold front drops highs into the upper 50s/low
60s on Sunday, followed by another warming trend with highs back
near 70 degrees on Tuesday. Low temperatures range mainly in the 30s
and 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 530 PM MDT Tue Apr 16 2019

VFR conditions forecast for the TAFs. Main issue with these TAFs
will be when/if the thunderstorms move near the sites.  Am
expecting thunderstorms to develop in the next hour or so over
Eastern Colorado and move northeast. Two groups of storms may end
up forming, one moving over Yuma County and nearby counties, the
other southern group moving through KOEL and KHLC.

At this time KGLD should be between these two groups, so
confidence of thunderstorms moving in the vicinity of KGLD is not
quite to moderate yet, so have left a mention out of the TAF.
Timeframe for thunderstorms would be 3-5z for KGLD.

As the two groups of thunderstorms move northeast, they may merge
together or the northern group may expand east. Either way,
confidence of thunderstorms in the vicinity of KMCK is moderate so
added a mention to the TAF. In addition, there may be MVFR
ceilings for the site behind the storms before the cold front move
through (cold front passage around 12z).

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...RRH
LONG TERM...JBH
AVIATION...JTL
Hazardous weather outlook, Apr 16, 6:48 PM MDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
648 PM MDT Tue Apr 16 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
648 PM MDT Tue Apr 16 2019 /748 PM CDT Tue Apr 16 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A few strong to potentially severe thunderstorms are possible north
of a Leoti to Oakley and Norton line this evening. The window for
severe weather will be 8 PM to 12 AM MDT, with the main threat being
large hail up to half dollar size. If severe weather does occur, it
will occur by 10 PM MT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Wind gusts of 40 to 50 mph are expected Wednesday afternoon and
Thursday behind a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Any storm reports are
appreciated.

JTL

In the hours before

Special weather statement, Apr 16, 8:59 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
859 PM MDT TUE APR 16 2019

COZ090-170315-
Yuma County CO-
859 PM MDT TUE APR 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
915 PM MDT...

At 858 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Yuma, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Yuma and Heartstrong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3994 10251 3987 10279 3989 10280 4000 10280
      4000 10279 4011 10279 4015 10270
TIME...MOT...LOC 0258Z 227DEG 19KT 3998 10277
Special weather statement, Apr 16, 9:04 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
904 PM MDT TUE APR 16 2019

KSZ041-170315-
Greeley KS-
904 PM MDT TUE APR 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
915 PM MDT...

At 903 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Towner, or 12 miles southwest of Tribune, moving
northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Greeley County.

LAT...LON 3832 10204 3849 10204 3856 10197 3838 10171
      3830 10202
TIME...MOT...LOC 0303Z 229DEG 21KT 3840 10196

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 8:59 PM MDTSpecial Weather StatementGLDYuma16 min
Apr 16, 9:08 PM MDTSevere Thunderstorm WarningGLDYuma37 min
Apr 16, 9:45 PM MDTSevere Thunderstorm WarningGLDYuma45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.